Alert archive / New York / Flash Flood Warnings in 2006

Flash Flood Warning 72, NWS Binghamton, NY

June 28, 20066 counties in New York

NWS Binghamton, NY issued this flash flood warning at Jun 28, 2006, 4:52 AM EDT for 6 counties in New York. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2006, 4:52 AM EDT (08:52 UTC)
Expired
Jun 28, 2006, 10:45 AM EDT
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

Counties Broome County, NY, Chenango County, NY, Cortland County, NY, Delaware County, NY, Otsego County, NY, Tioga County, NY

The radar

The Binghamton radar (KBGM), 49 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 5:30 AM EDTFLASH FLOODWalton, NYWIDESPREAD FLOODING. SEVERAL BUSINESSES DAMAGED IN TOWN.
Jun 28, 7:05 AM EDTFLASH FLOODWindsor, NYROAD COMPLETELY WASHED OUT IN TOWN. SEVERAL MINOR WASHOUTS ON OTHER ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2006-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2006-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 280858
FFWBGM
NYC007-017-023-025-077-107-281445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
452 AM EDT WED JUN 28 2006

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BROOME COUNTY IN CENTRAL NEW YORK
  CHENANGO COUNTY IN CENTRAL NEW YORK
  CORTLAND COUNTY IN CENTRAL NEW YORK
  DELAWARE COUNTY IN CENTRAL NEW YORK
  OTSEGO COUNTY IN CENTRAL NEW YORK
  TIOGA COUNTY IN CENTRAL NEW YORK

* UNTIL 1045 AM EDT

* AT 451 AM EDT...FLASH FLOODING WAS REPORTED IN CORTLAND...
  CHENANGO...DELAWARE...TIOGA...OTSEGO AND BROOME COUNTIES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
  BINGHAMTON...NORWICH...CORTLAND...WALTON...ONEONTA... AND OWEGO.

FLASH FLOODING CONTINUES ACROSS SOUTH CENTRAL NEW YORK EARLY THIS 
MORNING. MANY ROADS ARE FLOODED AND CLOSED. SOME COMMUNITIES HAVE 
PERFORMED EVACUATIONS.  

HEAVY RAIN WILL END WEST OF INTERSTATE 81 BY AROUND 8 AM... AND OVER 
THE WESTERN CATSKILLS BY NOON. FLOODING WILL CONTINUE IN MANY AREAS 
THIS MORNING.

FLOODING IS ALSO OCCURRING ON MANY OF THE MAIN STEM RIVERS IN THE 
AREA. FOR MORE INFORMATION ON THE MAIN STEM RIVERS... REFER TO RIVER 
FLOOD STATEMENTS FROM THE NATIONAL WEATHER SERVICE. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED FOR
HIGHER GROUND.

LAT...LON 4284 7468 4251 7471 4230 7445 4197 7491
      4200 7559 4201 7652 4226 7652 4242 7625
      4277 7625 4274 7562

$$


MSE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 3:05 AM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 28, 3:05 AM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
305 AM EDT WED JUN 28 2006

.SHORT TERM (TODAY - THURSDAY)...
MODERATE-HEAVY RAIN CONTINUES ACROSS MOST OF THE FA TONIGHT.
ABUNDANT MOISTURE REMAINS ACROSS THE AREA AS TROPICAL MOISTURE PLUME
CONTINUES TO STREAM NORTH AHEAD OF LOW.  THIS SYSTEM IS NOW LOCATED
OVER THE DELMARVA PENINSULA AND ENHANCING RAIN OVER SE PA.
UNFORTUNATELY...MOST OF THIS WILL WORK ITS WAY INTO CENTRAL AND
EASTERN FA THIS MORNING.  SATELLITE PCPN ESTIMATES PER NESDIS
ESTIMATING MAX RAINFALL RATES IN THIS TROPICAL BAND OF 1.2-1.5
INCHES PER HALF HOUR.  ANOTHER 1-3 INCHES MAY OCCUR AS THIS LOW
LIFTS NORTH INTO NEPA/CNY THRU 15Z.  OF COURSE...ANY CONVECTION WILL
PRODUCE LOCALLY HEAVIER RAINFALL AMOUNTS.  ONE BAND STRETCHES FROM
WAYNE INTO OTSEGO CNTY...WITH POSSIBLE 1-2 INCH PER HOUR AMOUNTS OUT
OF THIS.  BIGGEST AREA OF FOCUS FOR HVY RAINFALL WILL BE CATSKILLS
AND POCONOS ONCE AGAIN.

STILL AN INCREDIBLE AMOUNT OF RAIN TO COME.  WIDESPREAD FLDG HAS
BEEN REPORTED ACROSS MOST CTYS WITH EVENT RAPIDLY EVOLVING INTO
SIGNIFICANT RIVER FLOODING.  MODERATE-MAJOR FLOODING FCST FOR MANY
POINTS ACROSS THE FA...WITH FLOOD OF RECORD FCST FOR A FEW POINTS.
IN FACT...RECORD FLOODING HAS ALREADY BEEN REACHED AT CONKLIN
TONIGHT.  WITH ANOTHER 1-3 INCHES FCST...ALL PCPN WILL RUN OFF INTO
THE RIVER SYSTEM AND AGGRAVATE ONGOING FLOODING.

LOW WILL SLOWLY PULL NORTH AND EAST...WITH PCPN FINALLY COMING TO AN
END LATE THIS AFTERNOON INTO THIS EVENING.  UPPER TROF HANGS BACK
WEST THROUGH THE SHORT TERM.  SCTD STORMS POSSIBLE EACH AFTERNOON AS
AIRMASS DESTABILIZES.  WITH FAIRLY STRONG MID-LEVEL FLOW...DRYING AT
MID AND UPPER LEVELS AND WET-BULB ZEROES DROPPING BLO 9KFT...ISOLD
STRONG TO SVR STORMS POSSIBLE NEXT COUPLE OF DAYS.  -PB

&&

.AVIATION (28/06Z TO 29/06Z)...
OCNL MOD-HVY RAIN EXPECTED AT ERN AND SRN TAF SITES THRU APPROX
14Z.  MAINLY MVFR CIGS EXPECTED THRU THE PERIOD...OCCASIONALLY
DROPPING TO IFR IN SHOWERS.  CONDS BEGIN TO IMPROVE AT KUCA/KBGM/
KAVP TO VFR AFTER 14Z.  ELSEWHERE...PREVAILING VFR WITH OCNL MVFR
CIGS EXPECTED.

&&

.LONG RANGE (THU NIGHT - MONDAY)...

FCST AREA REMAINS UNDER THE INFLUENCE OF AN UPPER TROF...AND
ASSOCIATED WET AND COOL CONDS...THRU THE PD. GOOD NEWS IS THAT THE
TROPICAL CONNECTION TO THE TROF SHD BE BKN BY THE BEGINNING OF THE
PD...SO WHILE A CHANCE OF RAIN WILL REMAIN THRU MUCH OF THE
PD...AMTS WILL BE LGT. FLWD HPC GUID FOR TEMPS...AND CLOSE TO HPC
FOR POPS. MORFORD

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLASH FLOOD WATCH FOR NYZ009-015>018-022>025-036-037-044>046-
055>057-062 UNTIL NOON EDT.
.PA...FLASH FLOOD WATCH FOR PAZ038>040-043-044-047-048-072 UNTIL
NOON EDT.

&&

In the hours before

Local storm report, Jun 27, 11:28 PM EDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1128 PM EDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      NORWICH                 42.53N 75.52W
06/27/2006                   CHENANGO           NY   LAW ENFORCEMENT

            CANASAWACTA CREEK HAS FLOODED THE WEST SIDE OF THE CITY.
            RESIDENTS BEING EVACUATED.

&&

MJC
Local storm report, Jun 28, 3:29 AM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
329 AM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     FLOOD            BINGHAMTON              42.10N 75.91W
06/28/2006                   BROOME             NY   EMERGENCY MNGR

            2500 PEOPLE EVACUATED FROM THE CITY OF BINGHAMTON.

0325 AM     FLOOD            CONKLIN                 42.03N 75.80W
06/28/2006                   BROOME             NY   EMERGENCY MNGR

            SEVERAL HUNDRED PEOPLE BEING RESCUED ALONG THE
            SUSQUEHANNA RIVER.

&&

MSE
Local storm report, Jun 28, 3:41 AM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
341 AM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     FLOOD            ATHENS                  42.27N 73.81W
06/28/2006                   GREENE             NY   EMERGENCY MNGR

            3000 PEOPLE EVACUATED FROM ATHENS ALONG THE SUSQUEHANNA
            RIVER.

0325 AM     FLOOD            SAYRE                   41.99N 76.52W
06/28/2006                   BRADFORD           PA   EMERGENCY MNGR

            300 EVACUATED FROM SAYRE ALONG THE SUSQUEHANNA RIVER.

&&

MSE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 11:10 PM EDTFlash Flood WarningBGMBroome, Chenango, Cortland, Delaware, Otsego, Tioga and 1 more6 hr
Jun 27, 11:24 PM EDTFlash Flood WarningBGMMadison, Oneida6 hr
Jun 28, 3:17 AM EDTFlash Flood WarningBGMSullivan6 hr
Jun 28, 3:50 AM EDTFlash Flood WarningBGMBroome6 hr
Jun 28, 5:08 AM EDTFlash Flood WarningBGMMadison, Oneida4 hr
Jun 28, 8:50 AM EDTFlash Flood WarningBGMBroome, Chenango, Cortland, Delaware, Madison, Oneida and 3 more6 hr
Jun 28, 6:29 PM EDTSevere Thunderstorm WarningBGMSeneca31 min
Jun 28, 6:55 PM EDTSevere Thunderstorm WarningBGMSchuyler, Steuben, Yates50 min
Jun 28, 7:03 PM EDTSevere Thunderstorm WarningBGMOnondaga57 min

Nearby

Flash Flood Warnings in New York, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.